Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Midland/Odessa, TX

June 14, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 9:51 PM CDT for Brewster County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 9:51 PM CDT (02:51 UTC)
Expired
Jun 14, 2017, 10:30 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1473 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS54 KMAF 150251
SVRMAF
TXC043-150330-
/O.NEW.KMAF.SV.W.0190.170615T0251Z-170615T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
951 PM CDT WED JUN 14 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Brewster County in southwestern Texas...

* Until 1030 PM CDT

* At 950 PM CDT, a severe thunderstorm was located 12 miles northeast
  of Panther Junction along highway 385, moving east at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 2952 10323 2986 10305 2960 10276 2955 10277
      2952 10281 2949 10280 2945 10282 2937 10312
TIME...MOT...LOC 0250Z 240DEG 48KT 2949 10310 

HAIL...1.75IN
WIND...70MPH
 
$$

12
1 follow-up statement
415 
WWUS54 KMAF 150318
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1018 PM CDT WED JUN 14 2017

TXC043-150330-
/O.CON.KMAF.SV.W.0190.000000T0000Z-170615T0330Z/
Brewster TX-
1018 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL BREWSTER COUNTY...

At 1018 PM CDT, a severe thunderstorm was located 12 miles northeast
of Panther Junction, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2952 10323 2986 10305 2960 10276 2955 10277
      2952 10281 2949 10280 2945 10282 2937 10312
TIME...MOT...LOC 0318Z 268DEG 19KT 2941 10302 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 14, 6:15 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Wed Jun 14 2017

.UPDATE...

&&

.DISCUSSION...
Thunderstorms have developed across the Trans Pecos and Permian
Basin. Severe Thunderstorm Watch now in effect until midnight...
zones updated.

&&

.PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/

DISCUSSION...
See aviation discussion below.

AVIATION...
Tempo MVFR visibilities in thunderstorms with gusty winds are
expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR
conditions are expected at the southeast New Mexico and west Texas
terminals the next 24 hours. Southeast winds will be gusty this
evening at the west Texas terminals before diminishing overnight.
More thunderstorms possible across the west Texas terminals late
Thursday afternoon.

12

PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/

DISCUSSION...

Another active weather day expected again this afternoon and evening
as intense heat gives way to severe thunderstorms. A developing mid
level ridge over N Mexico will keep nearly westerly flow aloft
across the area today. There are subtle hints that a weak shortwave
is crossing over top of the ridge this afternoon. Meanwhile,
temperatures continue to warm to near 100 currently with a diffuse
dryline setting up across the western Permian Basin south to the
Davis Mountains. Storms have already developed across the higher
terrain with initiation likely along the rest of the dryline within
the next few hours. MLCAPE values are nearing 3000 J/kg already
while deep layer shear is around 40 kts. These factors will allow
for storms to organize and quickly become severe. Lapse rates over
8 C/km will be more than sufficient for large hail (some over
2"). Storms will move off to east and weaken around sunset.

Very similar conditions are expected Thursday with temperatures back
into the upper 90's and 100's and more thunderstorms along the
dryline. The dryline looks to be a bit further west tomorrow so
storms will be possible across SE NM and parts of Culberson Co. With
similar atmospheric parameters to today, severe weather will be
possible again Thursday. The mid level ridge repositions itself over
the Desert SW Friday into the weekend. While heights don't increase
much, mid level temperatures rise into the mid 30's C across the
area Friday and Saturday. With deep mixing expected, highs will
climb above 105 across much of the Permian Basin and near 110 in
the Pecos and Rio Grande River Valleys. A Heat Advisory will
likely be needed for much of the area. The dryline will mix
further east, but how far is still unknown so will keep isolated
storms in for now across the Permian Basin south to the Lower
Trans Pecos. Very hot temperatures continue Saturday before we
cool slightly early next week.

The upper ridge continues to build to our west next week with
increasing heights across the area. This will suppress most if
not all convection with high temperatures staying mostly in the
upper 90's and 100's.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76 100  76 107 /  30  30  20  10
Carlsbad                       70 105  69 106 /  10  10  10   0
Dryden                         76  99  77 104 /  10  10  10  10
Fort Stockton                  74 103  76 108 /  20  30  10  10
Guadalupe Pass                 71  97  72  97 /   0  10  10   0
Hobbs                          71 101  69 104 /  10  20  10  10
Marfa                          66  97  66 100 /  10  20  10  10
Midland Intl Airport           75 101  76 107 /  30  30  10  10
Odessa                         75 101  76 107 /  30  30  10  10
Wink                           75 105  74 109 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Wed Jun 14 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible again this afternoon and evening, mostly
across the Davis Mountains, Trans Pecos and Permian Basin.  Severe
storms are possible, which could produce damaging winds, large hail,
frequent cloud to ground lightning strikes and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Elevated fire weather conditions are possible for a few hours each
afternoon Thursday through Saturday across portions of the Guadalupe
Mountains, Southeast New Mexico, and the Trans Pecos. Hot
temperatures and consequent low relative humidity will be the main
threats, but lower winds will limit greater concerns.

A few strong storms are possible Thursday, mostly across the Trans
Pecos and Permian Basin.  Damaging winds, large hail, frequent
lightning, and brief heavy rainfall are possible with these storms.

Very hot temperatures are expected from Thursday through the
weekend, but especially Friday and Saturday when temperatures will
likely be about 10 to 15 degrees above normal.  A Heat Advisory may
be issued for many locations both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested by 400 pm CDT.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 14, 8:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
855 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             5 W MIDLAND             32.01N 102.16W
06/14/2017  E1.00 INCH       Midland            TX   EMERGENCY MNGR

            AT INTERSECTION OF WADLEY AND LOOP 250

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 8:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
856 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 NW MIDLAND INTERNATIO 31.98N 102.23W
06/14/2017  E2.75 INCH       Midland            TX   EMERGENCY MNGR

            PING PONG TO BASEBALL SIZE HAIL REPORTED AT INTERSECTION
            OF COUNTY RD 1275 AND HWY 191

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 9:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
900 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     3 NNW MIDLAND           32.04N 102.10W
06/14/2017  M58 MPH          Midland            TX   AWOS

            MIDLAND AIRPARK REPORTED A GUST OF 50 KTS.

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 9:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
931 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             1 S MISSION DORADO      31.90N 102.27W
06/14/2017  M4.00 INCH       Midland            TX   COCORAHS

            HAIL LEFT DENTS IN CARS AND BROKE WINDSHEILDS. ALSO
            CAUSED DAMAGE TO HOUSE SHINGLES AND WINDOWS.

&&

ANDREW.ARNOLD
Local storm report, Jun 14, 9:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
940 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             5 WSW ODESSA            31.84N 102.44W
06/14/2017  E1.00 INCH       Ector              TX   TRAINED SPOTTER

&&

ANDREW.ARNOLD
Special weather statement, Jun 14, 9:44 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
944 PM CDT WED JUN 14 2017

TXZ081-150315-
Big Bend Area TX-
944 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL
1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Persimmon Gap, or 13 miles north of Panther Junction,
near and along highway 385...moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bend National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2939 10319 2955 10330 2975 10300 2951 10283
TIME...MOT...LOC 0243Z 240DEG 49KT 2952 10317

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:21 PM CDTSevere Thunderstorm WarningMAFMartin, Midland39 min
Jun 14, 7:25 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Jun 14, 7:58 PM CDTSpecial Weather StatementMAFPecos47 min
Jun 14, 8:01 PM CDTSpecial Weather StatementMAFBrewster44 min
Jun 14, 8:03 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin27 min
Jun 14, 8:35 PM CDTSpecial Weather StatementMAFBorden25 min
Jun 14, 8:36 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Jun 14, 9:44 PM CDTSpecial Weather StatementMAFBrewster31 min
Jun 14, 10:28 PM CDTSpecial Weather StatementMAFPecos32 min
Jun 15, 5:04 PM CDTSevere Thunderstorm WarningMAFReeves, Ward41 min
Jun 15, 5:48 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson42 min
Jun 15, 6:30 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.